Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 281, NWS Des Moines, IA

June 19, 2008Carroll County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 19, 2008, 11:15 AM CDT for Carroll County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2008, 11:15 AM CDT (16:15 UTC)
Expired
Jun 19, 2008, 12:00 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Carroll County, IA

The radar

The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1349 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:20 AM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 19, 6:20 AM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
620 AM CDT THU JUN 19 2008

.UPDATED FOR THE 12Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
WEAK IMPULSES TO IMPACT CWA AGAIN TODAY...IN PESKY NORTHWEST FLOW
PATTERN ALOFT. AS WAA/THETA-E ADVECTION AREA EXPANDS EASTWARD SLOWLY
ACROSS THE CWA TODAY EXPECT POSSIBILITY OF ISOLATED TO SCATTERED
CONVECTIVE ACTIVITY BY THIS AFTERNOON. LATEST NAM ADVERTISING
STRONGER VORT MAX...CLIPPING THE SOUTHWESTERN CWA WHERE INSTABILITY
WILL BE GREATEST SO HAVE CHANCE POPS FOR THAT AREA. OTHERWISE KEPT
SLIGHT CHANCE POPS FOR REMAINDER OF CWA IN WAA REGIME. PORTION OF
NORTHEAST CWA...DROPPED DEWPOINTS THROUGH THE DAY IN DRIER/COOLER
AIR. SAME AREA MIXED DOWN UPPER 30S DEWPOINTS YESTERDAY...WITH
SUBFREEZING H85 DEWPOINTS OVER THE AREA. H85 DEWPOINTS SHOULD
INCREASE TO AROUND +5C IN THAT SAME AREA...SO EXPECT MORE UPPER 40S
TO LOW 50S SFC DEWPOINTS BY LATE THIS AFTERNOON. OTHERWISE
TEMPERATURES FAIRLY SIMILAR TODAY TO YESTERDAY...WITH H85 TEMPS
AROUND 15C AND ADDITIONAL HIGH CLOUDINESS EXPECTED.

.LONG TERM /TONIGHT-WEDNESDAY/...
NORTHWEST FLOW WL CONTINUE TO DOMINATE THE WEATHER THROUGH THIS
PERIOD.  NUMEROUS WEAK SHORTWAVES WL TOP RIDGE TO THE WEST AND DROP
SOUTHEAST THROUGH THE REGION DURING THIS TIME...BUT NONE APPEAR TO
BE MUCH STRONGER THAN ANY OF THE OTHERS. FORCING IS RATHER RANDOM
AND TIMING IS DIFFICULT TO PREDICT IN THESE SITUATIONS...THEREFORE
CONFIDENCE IN ANY ONE PERIOD OF HAVING PCPN OVER ANOTHER BECOMES
RATHER HARD TO DEFINE. HAVE CONTINUED ISOLD TO SCATTERED POPS ACRS
THE CWA FOR TONIGHT INTO FRIDAY WITH DECREASING COVERAGE INTO THE
WEEKEND.  WITH LITTLE TO HANG A HAT ON...WL DO LITTLE IN THE WAY OF
CHANGES LATER IN THE WEEKEND INTO NEXT WEEK.  TEMPERATURES SHOULD
SLOWLY WARM AS THICKNESSES GRADUALLY INCREASE INTO THE WEEKEND WITH
READINGS APPROACHING AND EVEN EXCEEDING CLIMATOLOGY BY EARLY NEXT
WEEK.

&&

.AVIATION...19/00Z
VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. HAVE INSERTED A CB
MENTION WITH A SLIGHTLY STRONGER UPPER DISTURBANCE PUSHING THROUGH
THE CWA BY THIS AFTERNOON INTO EARLY EVENING AND DECENT FRONTAL
BOUNDARY ALOFT STRETCHING ACROSS WESTERN HALF OF CWA. ANOTHER WEAK
SFC BOUNDARY TO DROP SOUTH THROUGH NORTHERN CWA AROUND THE SAME
TIME. BOTH AREAS COULD SEE AN ISOLATED THUNDERSTORM OR SHOWER...WITH
CONFIDENCE OF ANY ACTIVITY AT A CERTAIN TAF LOCATION LOW. OTHERWISE
EXPECT WINDS TO BE MORE SOUTH TO SOUTHWESTERLY THROUGH THE DAY AT
MOST TAF LOCATIONS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ALBRECHT
LONG TERM...COGIL
AVIATION...JUNGBLUTH
Hazardous weather outlook, Jun 19, 5:23 AM CDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
523 AM CDT THU JUN 19 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-201100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
523 AM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST ACROSS CENTRAL
IOWA TODAY AND TONIGHT. THE BEST THREAT WILL REMAIN WEST OF A LINE
FROM ESTHERVILLE TO DES MOINES AND OTTUMWA. AT THIS TIME...THE
SEVERE WEATHER THREAT APPEARS MINIMAL. HOWEVER...ISOLATED HEAVY
RAINFALL WILL BE POSSIBLE.

NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL
IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE
WORK WEEK IN MANY LOCATIONS ALONG THE DES MOINES...IOWA AND CEDAR
RIVER BASINS WITH CONDITIONS CONTINUING TO IMPROVE. ISOLATED TO
SCATTERED THUNDERSTORM CHANCES PERSIST FROM FRIDAY THROUGH
SATURDAY...AND AGAIN EARLY NEXT WEEK. AT THIS TIME...THE THREAT OF
SEVERE WEATHER AND WIDESPREAD HEAVY RAINFALL APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY AT VARIOUS TIMES
FROM TODAY THROUGH EARLY NEXT WEEK.

CC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 12:03 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene, Guthrie42 min
Jun 19, 12:07 PM CDTSevere Thunderstorm WarningDMXMadison, Warren38 min
Jun 19, 12:49 PM CDTSevere Thunderstorm WarningDMXLucas, Wayne41 min
Jun 19, 12:53 PM CDTAreal Flood AdvisoryDMXMadison, Warren3 hr
Jun 19, 1:03 PM CDTSevere Thunderstorm WarningDMXLucas28 min
Jun 19, 1:10 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie52 min
Jun 19, 1:45 PM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union45 min
Jun 19, 2:09 PM CDTSevere Thunderstorm WarningDMXAdair35 min
Jun 19, 2:15 PM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne45 min
Jun 19, 2:21 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur39 min
Jun 19, 2:27 PM CDTTornado WarningDMXClarke, Decatur33 min
Jun 19, 3:09 PM CDTSevere Thunderstorm WarningDMXDecatur51 min
Jun 19, 3:14 PM CDTSevere Thunderstorm WarningDMXTaylor46 min
Jun 19, 3:32 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor29 min
Jun 19, 3:48 PM CDTAreal Flood AdvisoryDMXAdams, Decatur, Ringgold, Taylor, Union3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.